Thunderstorm Wind, Kay
- When
- October 6, 12:40 AM CST
- Where
- Kay County, 0.89 mi NW of Ponca City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.710, -97.090
A large tree was uprooted. Time estimated by radar.
An area of storms formed overnight on the 5th into the morning hours of the 6th in the vicinity of a retreating front across northern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An area of storms formed overnight on the 5th into the morning hours of the 6th in the vicinity of a retreating front across northern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 5, 8:41 PM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 941 PM CDT WED OCT 5 2016 .DISCUSSION... Updated forecast will include increasing mins slightly east of dryline and increasing pops across north-central Oklahoma. High Rest models all continue to increase coverage of showers and storms overnight near nose of low-level jet across Kansas and northern Oklahoma. Post convective subsidence and continuing convection across northern Texas may inhibit storm development first part of the night across central and southwest Oklahoma so pops were not significantly changed there. With deep layer shear sufficient there could be a few severe storms overnight with large hail the main impact. && .PREV DISCUSSION... /issued 645 PM CDT WED OCT 5 2016/ AVIATION... For 00Z TAFs, VFR conditions expected to be seen most terminals. Isolated to scattered storms south and west of KLAW/KSPS will be monitored for terminals impacts with amendments as needed. More numerous showers and storms possible overnight and tomorrow with most impacts toward and after end of forecast period as frontal boundary approaches from Kansas. PREV DISCUSSION... /issued 248 PM CDT WED OCT 5 2016/ DISCUSSION... Several runs of the operational HRRR indicate a few storms may develop by late afternoon across western north Texas and far southern Oklahoma. This will mainly occur along and near a dryline. Instability and shear will certainly support a few severe storms with hail and wind. During evening and overnight, surface winds will back and better moisture will return to western Oklahoma. This may result in additional showers and thunderstorms. Overnight, better chances for showers and storms should shift into northern Oklahoma as strong low level flow gradually decreases across southern Kansas. A little uncertain about showers and thunderstorm chances Thursday morning and early afternoon, but some cloud cover will linger through the morning. By late afternoon, a cold front will enter far northern Oklahoma as a trough lifts from the central Rockies into the central Plains. Better height falls will remain north of the area, but a deep enough frontal boundary will result in scattered to numerous showers and storms along and just behind the front. Moderate instability ahead of the front will allow for strong to severe storms, with strong winds and hail. The front will clear southern Oklahoma and western north Texas by early morning Friday. Therefore, some rain and showers may linger near the Red River early but better chances for rain will be across northern and central Texas. Mainly dry conditions are expected over the weekend. A trough will skirt northwestern Oklahoma late in the weekend/early Monday. Some elevated showers and storms may develop as a result. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 87 54 67 / 30 30 80 20 Hobart OK 69 86 54 68 / 30 40 80 20 Wichita Falls TX 72 89 59 70 / 30 10 70 50 Gage OK 60 87 45 70 / 10 30 40 10 Ponca City OK 70 88 51 67 / 50 50 90 20 Durant OK 71 88 65 75 / 10 10 40 30 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 11/14
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE NORMAN OK 1020 PM CDT WED OCT 5 2016 OKZ004>048-050>052-TXZ083>090-061700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1020 PM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS... SCATTERED STRONG STORMS WILL DEVELOP FROM WESTERN NORTH TEXAS NORTHWARD INTO CENTRAL AND NORTHERN OKLAHOMA. A FEW OF THE STORMS MAY BRIEFLY REACH SEVERE LEVELS AND PRODUCE HAIL SLIGHTLY LARGER THAN QUARTERS. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS ALL BUT EXTREME WESTERN OKLAHOMA AND FAR SOUTHEAST OKLAHOMA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THURSDAY AFTERNOON NEAR AND AHEAD OF A COLD FRONT ACROSS NORTHERN AND WESTERN OKLAHOMA. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN CONCERNS. INITIALLY...EXCESSIVE RAINFALL WILL BE A CONCERN BEFORE THE STORMS ORGANIZED INTO A SQUALL LINE LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AFTERNOON AND EVENING ACROSS A LARGE PART OF NORTHERN AND WESTERN OKLAHOMA. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHERN OKLAHOMA SUNDAY AND AGAIN ON TUESDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT WED OCT 5 2016
OKZ019-020-026-060530-
LOGAN OK-LINCOLN OK-PAYNE OK-
1153 PM CDT WED OCT 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN...NORTHWESTERN
LINCOLN AND SOUTHWESTERN PAYNE COUNTIES UNTIL 1230 AM CDT...
AT 1150 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
COYLE...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3585 9707 3591 9724 3612 9718 3611 9704
3603 9693
TIME...MOT...LOC 0450Z 203DEG 22KT 3594 9714
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT WED OCT 5 2016
OKZ005-006-060530-
ALFALFA OK-WOODS OK-
1155 PM CDT WED OCT 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALFALFA AND SOUTHEASTERN
WOODS COUNTIES UNTIL 1230 AM CDT...
AT 1153 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAMBERT...
MOVING NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3685 9811 3667 9811 3647 9847 3646 9854
3648 9859 3656 9860 3687 9823
TIME...MOT...LOC 0453Z 224DEG 41KT 3664 9839
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1236 AM CDT THU OCT 6 2016
OKZ008-013-060600-
NOBLE OK-KAY OK-
1236 AM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOBLE AND
SOUTHWESTERN KAY COUNTIES UNTIL 100 AM CDT...
AT 1235 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MARLAND...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3670 9692 3668 9693 3669 9702 3670 9704
3668 9706 3666 9706 3664 9705 3660 9704
3659 9706 3658 9699 3643 9718 3643 9746
3660 9746 3681 9733 3681 9707
TIME...MOT...LOC 0535Z 215DEG 28KT 3659 9725
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1242 AM CDT THU OCT 6 2016
OKZ007-008-012-060615-
GRANT OK-KAY OK-GARFIELD OK-
1242 AM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT...SOUTHWESTERN
KAY AND NORTHEASTERN GARFIELD COUNTIES UNTIL 115 AM CDT...
AT 1241 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LAMONT...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3678 9727 3659 9743 3659 9746 3656 9746
3643 9757 3643 9776 3655 9791 3683 9760
3683 9737
TIME...MOT...LOC 0541Z 215DEG 28KT 3662 9755
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT THU OCT 6 2016
OKZ006-007-060615-
GRANT OK-ALFALFA OK-
1244 AM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND CENTRAL
ALFALFA COUNTIES UNTIL 115 AM CDT...
AT 1241 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
GREAT SALT PLAINS LAKE...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3658 9838 3666 9854 3681 9854 3699 9832
3700 9760
TIME...MOT...LOC 0541Z 227DEG 30KT 3685 9816
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
133 AM CDT THU OCT 6 2016
OKZ014>016-060700-
ROGER MILLS OK-CUSTER OK-DEWEY OK-
133 AM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...CUSTER
AND SOUTHERN DEWEY COUNTIES UNTIL 200 AM CDT...
AT 132 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES EAST OF PUTNAM TO NEAR HAMMON TO NEAR CHEYENNE...MOVING
NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3604 9864 3594 9905 3584 9954 3551 9979
3554 9939 3560 9870
TIME...MOT...LOC 0632Z 225DEG 24KT 3583 9886 3563 9936 3558 9965
30The Vance AFB radar (KVNX), 93 km away, was scanning. The volume nearest the first event began at 06:42 UTC.
5 flash flood, 3 thunderstorm wind. Local standard time, as filed.
A large tree was uprooted. Time estimated by radar.
Three telephone poles were blown down.
Minor tree damage was reported throughout the city as well as power outages and significant street flooding.
Ponca city emergency manger reported upwards of 2 to 3 feet of water covering several residential streets.
Hubbard road was closed between W and Waverly streets.
US highway 60 was closed east of Lamont to Kay county line due to flooding.
State highway 74 was closed 1.5 miles north of Lamont due to flooding.
State highway 15 was closed 1 mile west of I-35 due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659134, 659135, 659136, 659137, 659138, 659139, 659140, 659141.